Indiana, 2018Flash Flooding and Flood in Indiana, April 3 to 4, 2018
April 3 to 4, 2018 · NWS ILN · 14 events in 4 counties and zones
Thunderstorms which produced very heavy rain and caused flash flooding, developed ahead of a strong cold front. Three to five inches of rain fell across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- $30,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms which produced very heavy rain and caused flash flooding, developed ahead of a strong cold front. Three to five inches of rain fell across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 3, 7:01 AM EST, 12 minutes earlier.
Area forecast discussion, Apr 3, 7:01 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
801 AM EDT Tue Apr 3 2018
.SYNOPSIS...
A warm front will be the focus for shower and thunderstorm
activity as it lifts northward today. A low pressure center will
cross east through northern Ohio this evening, trailing a cold
front that will have a line of thunderstorms race eastward
through the Ohio Valley. High pressure will build behind this
system to provide dry weather for Wednesday into Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms are continuing to train eastward
across the area this morning. The strongest storms/heaviest
precipitation looks to be lining up across central portions of
our fa in the very near term. As a result, went ahead and
pushed the flash flood watch farther east. Only took it through
noon at this point to match up with the current watch as the
storms should lift slowly north through late morning. However,
will have to reevaluate this later this morning and it may need
to be extended/expanded with additional showers and storms
expected later this afternoon into tonight.
Previous discussion --->
Widespread shower and some thunderstorms will occur along a
northward moving warm front this morning. By noon, the bulk of
the storms will be along and north of the I-70 corridor with a
continued northward push.
In the warm sector behind this front, showers and thunderstorms
will scatter out, though winds will pick up from the south with
gusts to 30 and 35 mph. Temperatures will rise nicely, reaching
the upper 60s to low 70s in most areas. Kept far northwestern
CWA in the cooler lower 60s with the thought of having some
continued scattered shower activity in the warm sector that
would hold down temps.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
As the surface low tracks from northwest Ohio through Lake Erie
this evening, a trailing cold front will make its way east
through the Ohio Valley. Thunderstorms will develop along this
line and have substantial wind shear and favorable moisture
transport ahead of it to produce a solid line. This line will
have a high potential for damaging winds, and the low level
wind shear would support spin-up tornados along with the leading
edge of these storms.
As cold air wraps nicely in behind this front and there could
be enough moisture to combine with it to see some snow mix in
with any lingering showers before ending early Wednesday.
High temperatures Wednesday will be in the 40s, and generally
only rise 6-8 degrees from morning lows in the mid 30s to around
40.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A return to a cool pattern is expected through the weekend.
Highs will generally be in the 40s, reaching into the 50s in
most locations by Monday. After starting out in the 30s Thursday
night, overnight lows will be coldest on the weekend in the
20s, rising back into the 30s for next week.
A low pressure system will cross the Great Lakes region on
Thursday night and Friday, with a surface cold front affecting
the region during the day Friday. Enough cold air may be present
that rain showers overnight may mix with snow on both Thursday
night and Friday night. If this does occur, there will be
minimal impact on the region with regards to accumulations. This
system was earlier forecast to be a much more potent rain maker,
but latest models were all pointing at a weaker system until the
showers develop along the cold front Friday.
Drier conditions are expected over the weekend. A gradual
warming trend is also expected, but temperatures will still be
slightly below normal even by Monday.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Area of thunderstorms north of a warm front area is lifting
through the nrn tafs attm. Ceilings are generally MVFR north of
the front, but occasionally the ceilings jump to VFR. South of
the front ceilings have already have opened up to VFR.
The warm front will continue to lift north across the terminals
today. This will gradually push the convection north and east
as well. Much of the region will become warm sectored by
afternoon. Pressure gradient will increase, and combined with
diurnal heating, winds will increase with gusts as high as 35
knots. The nrn TAFS should break out to VFR in the warm sector.
Some scattered convection may develop in the afternoon.
As deepening sfc low lifts northeast, a cold front will sweep
east through the region between 00Z-06Z. Expect a line of
thunderstorms to push through ahead of the front.
Pressure gradient stays up behind the front, keeping winds
gusty. Ceilings will remain MVFR. There could be some isolated
wrap around showers, but will leave them out for now.
OUTLOOK...MVFR cigs may linger into Wednesday. MVFR cigs and
vsbys possible Thursday night into Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until noon EDT today for OHZ053>056-060>065-
070>074.
KY...None.
IN...Flash Flood Watch until noon EDT today for INZ050-058-059-066.
&&
SYNOPSIS...Franks
NEAR TERM...JGL/Franks
SHORT TERM...Franks
LONG TERM...Franks
AVIATION...SitesHazardous weather outlook, Apr 3, 6:55 AM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
755 AM EDT Tue Apr 3 2018
INZ073>075-080-KYZ089>100-OHZ026-034-035-042>046-051-052-077>082-088-
041000-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
755 AM EDT Tue Apr 3 2018
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.
.DAY ONE...Today and Tonight.
Strong winds gusting to 35 mph are possible this afternoon and
evening.
A line of thunderstorms will accompany a cold front as it crosses
east through the region this evening. Damaging winds and heavy rain
are expected with these storms, along with an increased threat of a
spin-up tornado within the line of storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed later today.
INZ050-058-059-066-OHZ053>056-060>065-070>074-041000-
Wayne-Fayette IN-Union IN-Franklin IN-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-
755 AM EDT Tue Apr 3 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Showers and thunderstorms will continue through the morning hours.
This will lead to the possibility of flash flooding.
Strong winds gusting to 35 mph are possible this afternoon and
evening.
A line of thunderstorms will accompany a cold front as it crosses
east through the region this evening. Damaging winds and heavy rain
are expected with these storms, along with an increased threat of a
spin-up tornado within the line of storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed later today.
In the hours before
Special weather statement, Apr 3, 4:05 AM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
505 AM EDT TUE APR 3 2018
OHZ051-053-060>062-030930-
Montgomery OH-Preble OH-Clark OH-Greene OH-Miami OH-
505 AM EDT TUE APR 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PREBLE...WESTERN
CLARK...NORTHWESTERN GREENE...MONTGOMERY AND SOUTHEASTERN MIAMI
COUNTIES UNTIL 530 AM EDT...
At 505 AM EDT, radar indicated a strong thunderstorm over Northridge,
moving northeast at 55 mph.
STORM HAZARDS INCLUDE...
Winds to 30 mph...
Very heavy rain...
Locations impacted include...
Dayton, Kettering, Beavercreek, Huber Heights, Fairborn, Trotwood,
Miamisburg, Vandalia, Englewood, Tipp City, Eaton, Moraine, New
Carlisle, Oakwood, Yellow Springs, Wright-Patterson Afb, West
Carrollton, Cedarville, Enon and Camden.
This includes the following Interstates...
I-70 in Ohio between mile markers 15 and 50.
I-75 in Ohio between mile markers 46 and 68.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4000 8413 3998 8393 3975 8379 3958 8462
3978 8469
TIME...MOT...LOC 0905Z 240DEG 49KT 3980 8423
SitesEvent by event
12 flash flood, 1 hail, 1 flood. Local standard time, as filed.
Flash Flood, Franklin
- When
- April 3, 7:13 AM EST to 9:13 AM EST
- Where
- Franklin County, 2.51 mi E of Cedar Grove to 2.41 mi N of Raymond
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.363, -84.884
At least 12 roads were reported closed across the county.
Flash Flood, Wayne
- When
- April 3, 9:30 AM EST to 11:30 AM EST
- Where
- Wayne County, 0.15 mi NE of Richmond Arpt to 1.27 mi NNW of Bethel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.752, -84.848
Several roads were reported closed due to flowing water.
Flash Flood, Wayne
- When
- April 3, 9:30 AM EST to 11:30 AM EST
- Where
- Wayne County, 1.98 mi NE of Centerville to 2 mi NW of Centerville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.837, -84.970
Numerous roads with water flowing over them were reported in and near Centerville.
Flash Flood, Fayette
- When
- April 3, 9:45 AM EST to 11:45 AM EST
- Where
- Fayette County, 2.14 mi SSE of Connersville to 1.83 mi S of Connersville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.620, -85.120
High water was reported running across Route 1 near 300 South.
Flash Flood, Fayette
- When
- April 3, 9:45 AM EST to 11:45 AM EST
- Where
- Fayette County, Waterloo to 0.13 mi NE of Waterloo
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 39.700, -85.100
County Road 440 North was washed out near Waterloo.
Flash Flood, Union
- When
- April 3, 10:35 AM EST to 12:35 PM EST
- Where
- Union County, 0.83 mi SSW of Brownsville to 1.08 mi SSW of Brownsville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 39.660, -85.007
Brownsville Road was flooded and potentially washed out.
Flash Flood, Union
- When
- April 3, 10:35 AM EST to 12:35 PM EST
- Where
- Union County, 2.59 mi E of Kitchell to 2.71 mi E of Kitchell
- Cause
- Heavy Rain
- Crop damage
- $30,000
- Reported by
- State Official
- Coordinates
- 39.684, -84.822
Kitchel Road was washed out.
Flash Flood, Union
- When
- April 3, 10:35 AM EST to 12:35 PM EST
- Where
- Union County, 1.74 mi WNW of Clifton to 1.82 mi WNW of Clifton
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.690, -84.980
Yankeetown Bridge was closed due to high water.
Hail, Wayne
- When
- April 3, 2:41 PM EST to 2:45 PM EST
- Where
- Wayne County, 0.87 mi NW of Milton
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.790, -85.160
Flash Flood, Franklin
- When
- April 3, 3:13 PM EST to 5:13 PM EST
- Where
- Franklin County, 0.12 mi ENE of Bath to 1.51 mi E of Laurel
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.531, -84.848
Creeks were reported out of their banks across the county. Numerous road closures were also reported throughout the county.
Flash Flood, Fayette
- When
- April 3, 3:23 PM EST to 5:23 PM EST
- Where
- Fayette County, 2.53 mi ENE of Springersville to 3.19 mi NNW of Harrisburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.683, -85.005
Several roads were closed countywide due to flash flooding.
Flash Flood, Union
- When
- April 3, 3:23 PM EST to 5:23 PM EST
- Where
- Union County, 2.13 mi ESE of Kitchell to 1.68 mi W of Clifton
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.673, -84.831
Several roads were reported closed due to flash flooding.
Flash Flood, Wayne
- When
- April 3, 3:23 PM EST to 5:23 PM EST
- Where
- Wayne County, 0.53 mi E of Richmond to 1.75 mi E of Cambridge City
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.830, -84.890
Several roads were closed countywide due to flash flooding.
Flood, Wayne
- When
- April 3, 11:10 PM EST to April 4, 3:10 AM EST
- Where
- Wayne County, 0.76 mi ENE of Mt Auburn to 0.83 mi E of Mt Auburn
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.802, -85.166
Road was closed due to high water at Boyd Rd and Hunnicut Rd, along with numerous other locations throughout the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 3, 2018$978,000 · EF2 · 16 events
- Tornadoes and Hail in Kentucky, April 3, 20181 injured · $1.5 million · EF1 · 44 events
- Tornadoes and Damaging Wind in Kentucky, April 3, 2018$255,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Ohio, April 3 to 4, 2018$897,000 · EF1 · 55 events
- Damaging Winds in Mississippi, April 3, 20182 injured · $670,000 · 60 kt wind · 37 events
- Tornado and Flash Flood in Illinois, April 3 to 4, 2018$2.0 million · EF1 · 3 events
- Tornado and Hail in Missouri, April 3, 2018$1.5 million · EF1 · 3 events
- Damaging Winds in Texas, April 3, 2018$2.0 million · 70 kt wind · 5 events
- Tornado and Hail in Illinois, April 3, 2018EF2 · 4 events
- Damaging Winds in Alabama, April 3, 2018$20,000 · 65 kt wind · 85 events
- Tornadoes and Flash Flooding in Indiana, April 3, 2018$242,000 · EF0 · 32 events
- Tornadoes and Hail in Missouri, April 3, 2018$165,000 · EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739999, 740003, 740007, 740011, 740020, 741175, 741176, 741177, 741185, 741178, 741179, 741180, 741183, 741184.